Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Having abdominal pain, vomiting and diarrhea. On antitubercular treatment. How long it takes to cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1229 Questions
Dear Sir,
My wife had been suffering from abdominal pain for last 1 year. The pain was not continuous and once in 1-2 months she used to suffer extensive pain with vomitting and diarohea for 1-2 days. On 25-Dec, 2012, she again suffered lot of pain and vomitted for 10-12 times with bilish vomit once. Doctor conducted CT scan which showed multiple strictures in small bowel with thickening of terminal ileum with meesentric lymphadenopathy and minimal asscities. After that colonoscopy was performed which showed terminal ieum having XXXXXXX ulcers with nodularity and further biopsy confirmed TB. Now she is on ATT since Jan-28. Her weight has increased by 4-5kg and hameoglobin from 10.4 to 11.8. Pain is also much less and also less frequent. But last week after having water mellon and lunch, she again had severe pain. During night she had normal stools and after that she vomitted 2 times. And then she started feeling better and pain subsided. Now she is again feeling much better. Normally when she had pain before ATT, it remained for 2-3 days and last times the vomitting was much severe but this time vomiting was just twice and pain was much but not severe as before. Can you guide us how the therapy is going and what else should we look in future for signs of improvement or even emergency
Posted Sat, 30 Mar 2013 in Abdominal Pain
Answered by Dr. Vaishalee Punj 50 minutes later
Thanks for your query.

From the reports it seems that the strictures have been caused by the tubercular infection in the gut.
Your wife has been on ATT since less than 2 months. Usually it takes a longer treatment to get an optimal response to the treatment.
She is responding well to the treatment as her abdominal symptoms are not as bad as they used to be. To be more sure, I will recommend that she gets a repeat radiology test done after completing 2 months of treatment. The future treatment will depend on the result of the test. Usually the course of treatment is for 6 months. The treatment is withdrawn after the patient has negative tests after completion of the regime. It is also important for her to get a nutritious and soft diet.

Improvement will cause less of symptoms, but strictures can remain after treatment. Make sure that she takes the treatment as prescribed. It will help in the reduction of inflammation in the gut. Unfortunately strictures recur after Surgery. Stricture dilatation and stents may be helpful.

The emergency that can arise is peritonitis after a perforation of gut. Peritoneum is the lining of the gut. The usual symptom is a bad pain of the abdomen on touching it. There can also be blood in stools. It can also result in fistula. It means that one portion of gut has developed a tract that connects it to another portion.
You may also look out for worsening of existing symptoms.

You may look out for spread of infection to other organs, like kidney, uterus, etc. Such a spread will cause symptoms specific to the organ. Kidney tuberculosis usually is asymptomatic. You may get a urinalysis done to rule it out. Spread to uterus may cause strictures that may impair future fertility.
It can also spread to bones and joints. It can result in pain in bones and spine.
Radiological studies can help to rule it out.
Hope I addressed your concerns. Let me know if I can assist you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor